NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 24, 5:46 AM CST, 14 minutes earlier. Its key messages:
Area forecast discussion, Mar 24, 5:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
646 AM CDT Sun Mar 24 2024
.KEY MESSAGES...
- Major Spring storm spreads across the area today and continues
through Monday night. All precipitation types likely as well
as a little thunder. The worst conditions should extend from
south central South Dakota to east central South Dakota (along
and north of Hwy 34), and into the higher elevations of the
Buffalo Ridge in southwest Minnesota.
- Upgraded our western counties (along/west of Huron-Mitchell-
Wagner) to a Blizzard Warning starting after midnight tonight.
That area most likely to see additional moderate to heavy snow
as winds increase to gusts 45 to 50 mph.
- Extended the remainder of the Highway 14 Winter Storm Warning
south one row of counties (to include SD Hwy 34/MN Hwy 30)
due to potential for heavy snow and/or significant icing.
- May still need a watch for Yankton-Sioux Falls, possibly
toward Sioux City late Monday afternoon and night as the low
wraps up and strong forcing develops along with strong winds,
but still some uncertainty if that area will see enough
blowable snow to produce possible blizzard conditions.
&&
.DISCUSSION...
Issued at 450 AM CDT Sun Mar 24 2024
Still looking at a very complex storm system which will be
tracking slowly northeast across the region today through
Tuesday. This system will bring widespread moderate to heavy
precipitation amounts, falling in all forms (rain, freezing
rain, snow, and possibly a little sleet) over the next 48+
hours. Low level thermal profile will ultimately dictate
precipitation type any any given location and time, and this
will likely still wobble slightly in either direction as the
system evolves. Given the strengthening late March sun, also
have to consider potential for lesser impacts on roads during
the daylight hours, as road temperatures still have potential
to climb above freezing even through the thick cloud cover and
precipitation.
Still relatively quiet across the forecast area as of 4AM, but
can see the initial strong wave sliding northeast through
western Nebraska on IR/water vapor satellite. Expect lift to
increase rapidly across the forecast area as this wave
approaches this morning, bringing a broad band of precipitation
northeast through the day. Expect precipitation to be snow to
start, but as the system strengthens, our easterly flow turns
southerly ahead of a developing inverted trough. This will begin
to pull higher dew points and warming temperatures northward.
Unfortunately, it still appears that we will see warming aloft
before the surface warms in kind, so a period of freezing rain
is likely in many areas.
WESTERN FORECAST AREA (ALONG/WEST OF HURON-MITCHELL-WAGNER):
This area will be first to see expanding precipitation this
morning, starting as snow but transitioning to a wintry mix
through this afternoon and evening in most areas. Snowfall
amounts could range from a trace to a couple of inches, with
some light icing also expected. However, some melting of the
snow and/or ice is also possible as near to above-freezing
surface temperatures expand northward this afternoon.
As the main upper low and associated surface low make the push
out of Colorado into the Plains tonight, an inverted trough
extending northward into our forecast area will strengthen. This
will not only focus dynamic support for a prolonged band of
moderate to heavy precipitation from southwest to northeast
across the forecast area, but it will also lead to strengthening
northerly winds through central South Dakota. The thermal
gradient also pivots more north-south, pulling deeper cold air
into our western counties and allowing for a full transition to
snow. The combination of falling moderate to heavy snow and
north winds gusting 40-50 mph will lead to blizzard conditions
in this area at times late tonight through Monday night.
Although snowfall rates will taper off later Monday, currently
looking at the possibility for light snowfall continuing into
Monday night as strong winds persist. Thus we have issued the
Blizzard Warning through 7 AM Tuesday, though timing may change
with later updates.
ALONG/EAST OF US HWY 81: This period looks to be relatively
brief across southeast parts of the forecast area, but could be
much more prolonged in areas north of I-90 , especially near and
north of SD Hwy 34/MN Hwy 30 in the higher elevations of the
Coteau and Buffalo Ridge, where periods of freezing rain are
possible from late this afternoon all the way through tonight
and into Monday. These areas also still have the potential to
see additional snowfall amounts ranging from 4" to upwards of
8", spread out from today through Monday night and interspersed
with periods of a wintry mix, or perhaps just rain at times.
Again this will be highly dependent on the low level thermal
structure and further adjustments to the forecast snow/ice
amounts are likely.
Fortunately, the inverted trough will provide much of this area
with relatively lighter winds (gusts 25 to 30 mph) until later
Monday and especially Monday night, when the surface low (which
is tracking a bit farther east in the latest model consensus)
moves into southwest Iowa. This will transition our winds to
northerly with gusts over 35 mph becoming more likely. Still
uncertain how much snow will be received during the time of
stronger winds, and given the mild temperatures and wet nature
of most of the snow prior to that point, any possible blizzard
conditions would be tied to falling snow. Given that uncertainty,
have refrained from any further expansion of our winter storm
watches for possible blizzard conditions, though did maintain
the watch across Bon Homme/Hutchinson/Hanson/McCook counties,
with a delayed start time as the combination of falling snow and
stronger winds looks to hold off until early Monday morning.
The storm lifts into the western Great Lakes during the day
Tuesday. This should allow for slowly decreasing winds, though
still looking at gusts 30 to 40+ mph at times for these areas
along/east of Hwy 81, along with low to moderate (30-50%)
chances for lingering light snow. A surface ridge builds into
the forecast area Tuesday night and if skies clear sufficiently,
locations with deeper snow cover and light winds could see low
temperatures dip below zero.
WEDNESDAY ONWARD: Once this complex, messy storm system exits
off to our east, we have a brief reprieve with temperatures
attempting to warm up beneath a weak upper ridge midweek. This,
of course, will be hampered by our fresh blanket of snow, so
temperatures mid-late week are a low confidence forecast. Still
a potential for some late week precipitation chances, but that,
too is uncertain given diverging model solutions. Latest trends
do appear a bit weaker/farther north than recent days, though.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 638 AM CDT Sun Mar 24 2024
Although locally improved conditions may occur at times during
the period, we are largely looking at widespread IFR-MVFR across
the region through tonight as a powerful winter storm system
begins to impact the region. This system will have temperatures
aloft and at the surface warming above freezing in parts of the
forecast area today through tonight, resulting in a wide array
of precipitation types, both areally and at any single location
over time.
Confidence in timing of specific precipitation types at any
single location is low, though we generally favor a transition
from snow to rain in areas along and east of US Hwy 81 today,
with snow or wintry mix (including possible FZRA) more prevalent
farther west.
Winds will also be gradually increasing, with gusts around 25kt
common through this evening. Locations along and west of Hwy 281
will see northerly winds increase after midnight, producing LIFR
to VLIFR visibility in snow and blowing snow.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 7 PM CDT this evening for
SDZ060>062-067.
Winter Storm Warning until 7 AM CDT Tuesday for SDZ039-040-
054>056.
Winter Weather Advisory until 1 PM CDT this afternoon for
SDZ050-063>066-068>070.
Winter Storm Warning until 1 AM CDT Monday for SDZ038-052-053-
057>059.
Blizzard Warning from 1 AM Monday to 7 AM CDT Tuesday for
SDZ038-050-052-053-057>059-063-064.
Winter Storm Watch from Monday morning through Tuesday morning
for SDZ060-061-065-068.
MN...Winter Weather Advisory until 7 PM CDT this evening for MNZ081-
089-090-098.
Winter Storm Warning until 7 AM CDT Tuesday for MNZ071-072-080-
097.
IA...Winter Weather Advisory until 7 PM CDT this evening for IAZ001.
NE...Winter Weather Advisory until 1 PM CDT this afternoon for
NEZ013.
&&
DISCUSSION...JH
AVIATION...JHHazardous weather outlook, Mar 24, 4:49 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
549 AM CDT Sun Mar 24 2024
SDZ038-050-052-053-057>059-063-064-251100-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
549 AM CDT Sun Mar 24 2024
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Snow will develop this morning, transitioning to a wintry mix and
possibly just rain at times through this evening, before changing
back to snow again late tonight. Snow accumulations of 2 to 5 inches
along with light icing are expected, though some melting of snow
and/or ice is possible if temperatures warm above freezing later
today.
After midnight tonight, increasing north winds will begin gusting as
high as 40 to 50 mph. This will produce blizzard conditions as the
combination of strong winds and falling snow reduces visibility to
near zero.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong north winds and areas of falling snow will continue to produce
blizzard conditions Monday into Monday night. Snow and wind speeds
gradually taper off Tuesday. Major travel disruptions are likely by
later tonight into Monday night, so please adjust travel plans
accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports of
precipitation type and amounts would be appreciated.
MNZ071-072-080-097-SDZ039-040-054>056-251100-
Lincoln-Lyon-Murray-Pipestone-Kingsbury-Brookings-Miner-Lake-Moody-
549 AM CDT Sun Mar 24 2024
This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.
.DAY ONE...Today and tonight.
Snow will develop this morning, transitioning to a wintry mix and
possibly just rain in some areas tonight. Snow accumulations of 2 to
6 inches are expected through tonight, with significant icing in
excess of a quarter inch possible in some areas. However, some
melting of snow and/or ice is possible if temperatures warm above
freezing later today or tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
As winds gradually turn northerly and colder air moves back into the
area, any mixed precipitation will change back to snow late Monday
into Monday night with additional snow accumulations likely through
Tuesday. Increasing north winds will also cause areas of blowing and
drifting snow, especially while snow is falling. Travel disruptions
are likely at times through Monday night and possibly into Tuesday,
so please adjust travel plans accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports of
precipitation type and amounts would be appreciated.
SDZ060-061-065-068-251100-
Hanson-McCook-Hutchinson-Bon Homme-
549 AM CDT Sun Mar 24 2024
This Hazardous Weather Outlook is for southeast South Dakota.
.DAY ONE...Today and tonight.
Snow will develop this morning, transitioning to a wintry mix this
morning before changing to all rain this afternoon and evening. A few
thunderstorms are also possible. Precipitation may begin changing
back to snow late tonight. Light snow and/or ice accumulations are
possible today, though melting is likely as temperatures warm above
freezing later today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
As winds gradually turn northerly and colder air moves back into the
area, any mixed precipitation will change back to snow Monday into
Monday night with additional snow accumulations likely. Increasing
north winds will also cause areas of blowing and drifting snow,
with blizzard conditions possible. Travel disruptions are likely
through Monday night and possibly into Tuesday, so please adjust
travel plans accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports of
precipitation type and amounts would be appreciated.
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-251100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Turner-Lincoln-Yankton-Union-
549 AM CDT Sun Mar 24 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Snow will develop this morning, transitioning to a wintry mix this
morning before changing to all rain through the afternoon and
tonight. A few thunderstorms are also possible. Light snow and/or
ice accumulations are possible today, though melting is likely as
temperatures warm above freezing later today.
Rainfall amounts in excess of an inch are likely through tonight,
with isolated amounts over 2 inches possible in some areas. Please
ensure storm drains are clear to allow proper drainage and limit
ponding of water.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain and a few thunderstorms will continue into Monday morning. As
winds gradually turn northerly and colder air moves back into the
area later Monday and Monday night, rain will change back to snow
Monday into Monday night with light snow accumulations possible.
Increasing north winds may also cause areas of blowing and drifting
snow, mainly while the snow is falling. Travel disruptions are
possible Monday night and possibly into Tuesday, so please be
prepared to adjust travel plans if needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, reports of
precipitation type and amounts would be appreciated.